CSN Login
Members Online: 16

? on pelvic radiaton

nursey420's picture
nursey420
Posts: 53
Joined: Mar 2009

Hello fellow cancer persons
I have a question for any one who has had or is now going thru external beam pelvic radiaton. I just completed #9 out of 25 and was wandering about side effects. My doctor is very proactive on treating side effect before they start. I use non fragrant soap and lotion and squrit bottle to clean my peri area. I am having some bladder spasms but controling them by watching how full or empty my bladder gets. Of course I have heard the horror stories of so and so's great aunt 10 years ago who had radiaiton and is now not able to urinate or has loose bowels all the time ....but I want it from the person who has had it, Not great aunt so and so neice.
I will also have 4 internal sessions after the external is completed any news on internal side efects.
I stumbled upon this site and have found it to be very helpful. I have asked if amy other people at my cancer center that are going thru the same thing but they can not give out that infromation only that i am the only one currently have pelvic radiation. If any one live in the Twin Cities area of Minnesota please drop me a line and maybe we can learn together.
Thanks Lisa

deanna14
Posts: 733
Joined: Oct 2008

Hi Lisa,
I had 25 external pelvic radiation treatments and 3 high dose internal treatments from October to December of last year. I did really well with them and very few short term or long term side effects. During the external treatments, I tried to follow that low residue (low fiber) diet that they recommended. I was given a teaching sheet and I tried to follow it pretty closely. I stayed pretty active during radiation and didn't want to have the loose bowel problem. I also carried Imodium with me everywhere I went and I did have to use it a few problems. By the way, it took about 2 weeks before I started to have any side effects. I also became exhausted in the afternoons and would have to nap. It was this overwhelming physical feeling that I just couldn't go anymore and I would have to lay down. Really weird feeling.
I did the whole peri care thing and tried to stay very clean. They cautioned that there may be some discharge, but I never really had nuch of that. I had no problems with the bladder until recently and I have to be very careful not to let my bladder get to full or it leaks. The doctor tells me that it is decreased bladder capacity related to the effects of radiation. This is very annoying, but I'm alive and cancer free...
After your treatments are completed, they will encourage the use of vaginal dilators, which they will provide for you. If you are sexually active, you may get by without using them. I have not had any problems yet, but they say for the rest of your life you must keep the vagina dilated.
They warn you about the skin burning and I did not have any of that. In between each internal treatment, it felt like I was sunburned with some burning during urination. Not painful, just uncomfortable.
I hope this is helpful for you. Good luck with your treatments. God bless you!

kellyw314
Posts: 51
Joined: Jan 2007

Hi Lisa,
I had 27 external beam treatments in August - September 2006 - I never had any urinary issues, but did have some bowel issues, about 2 weeks into treatment - manageable with immodium - for the first year following I had 2 -3 movements daily - very thin but not loose - my pattern prior was one daily usually in the morning - oncologist was not at all concerned with this new pattern - in the 2 and 1/2 years since, more regular routine, but I can still have short bout of diarrhea every 3-4 months and I cannot track to a certain food - prior to my surgery I had a colonoscopy with one benign polyp - was scheduled for a 3 year follow-up, coming up this May and really hope my continuing issues are all related to the radiation therapy - I did not experience any unusual fatigue during treatment and met once a week with radiologist doctor and was weighed weekly to ensure that I maintained my weight - at the conclusion of treatment I had one follow-up visit about 1 month after last treatment with the radiology doctor and was dismissed to have all future follow-ups with my gyn/onc == for the first 2 years I had appointments for routine internal every 3 -4 months and at my 2nd anniversary of surgery, follow-up appointments have been stretched to 6 months - hope this helps you -- kelly

nursey420's picture
nursey420
Posts: 53
Joined: Mar 2009

Thank you very much the information helps alot. I also get very tired in the afternoon and need to take naps. I am hoping to get thru this with very little side effects. Some times the doctors scare you into thinking things will be worse than they are. I am very glad i found this site
Take care

deanna14
Posts: 733
Joined: Oct 2008

I think that resting when your body tells you to is very important. Your body heals when you sleep!
I think you are right about the doctors. They seem have you prepared for the worst and then you feel fortunate when it really isn't as bad as they prepare you for. I guess that is a good thing.
God Bless you.

pakb56
Posts: 141
Joined: Jan 2012

Had a yeast infectio too diflucan and used vaginql cream but still itching doc has me taking sitz bath with baking soda...any suggestions? Love to everyone...Pat

pabjork
Posts: 4
Joined: Apr 2011

Hi Lisa,

I completed 30 pelvic radiation sessions December 8, 2011. I live in the Twin Cities area and I would be happy to listen/read and or share my experience. You can email me at pabjork@aol.com.

Beth

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network